Alert archive / Arizona / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS Tucson, AZ

August 12, 20146 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Aug 12, 2014, 2:18 AM MST for 6 counties in Arizona. It took effect at Aug 12, 2014, 12:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2014, 2:18 AM MST (09:18 UTC)
In effect from
Aug 12, 2014, 12:00 PM MST
Expired
Aug 12, 2014, 9:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WGUS65 KTWC 120918
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
218 AM MST TUE AUG 12 2014

...HEAVY RAIN POTENTIAL ACROSS SOUTHEAST ARIZONA TODAY AND TONIGHT...

AZZ501>515-121730-
/O.NEW.KTWC.FF.A.0003.140812T1900Z-140813T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...CLIFTON...SAFFORD...HANNAGAN MEADOW...
MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...CANELO HILLS...
MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
218 AM MST TUE AUG 12 2014

...FLASH FLOOD WATCH IN EFFECT FROM NOON MST TODAY THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... 
  INCLUDING THE FOLLOWING AREAS...BABOQUIVARI MOUNTAINS... 
  CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON 
  AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN 
  COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO 
  MOUNTAINS...SOUTH CENTRAL PINAL COUNTY...SOUTHEAST PINAL 
  COUNTY...TOHONO O'ODHAM NATION...TUCSON METRO AREA...UPPER 
  GILA RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY...UPPER SANTA 
  CRUZ RIVER VALLEY/ALTAR VALLEY...WESTERN PIMA COUNTY AND WHITE 
  MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. 

* FROM NOON MST TODAY THROUGH LATE TONIGHT

* DEEP MOISTURE IS EXPECTED TO COMBINE WITH A MID LEVEL
  DISTURBANCE MOVING THROUGH THE AREA FROM THE SOUTHEAST TO
  GENERATE MORE WIDESPREAD AND POTENTIALLY WETTER THUNDERSTORM
  ACTIVITY ACROSS SOUTHEAST ARIZONA THIS AFTERNOON AND TONIGHT.
  SOME STORMS ARE EXPECTED TO GENERATE RAINFALL AMOUNTS BETWEEN 1
  AND 2 INCHES WITH ISOLATED HIGHER AMOUNTS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR AREAS OF FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY
AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$

MEYER
2 follow-up statements
237 
WGUS65 KTWC 121720
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST TUE AUG 12 2014

...FLASH FLOOD POTENTIAL THROUGH LATE TONIGHT ACROSS SOUTHEAST
ARIZONA...

AZZ501>515-130800-
/O.CON.KTWC.FF.A.0003.140812T1900Z-140813T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...CLIFTON...SAFFORD...HANNAGAN MEADOW...
MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...CANELO HILLS...
MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
1020 AM MST TUE AUG 12 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...BABOQUIVARI MOUNTAINS...CATALINA AND RINCON 
  MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND 
  HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY 
  BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...SOUTH 
  CENTRAL PINAL COUNTY...SOUTHEAST PINAL COUNTY...TOHONO O'ODHAM 
  NATION...TUCSON METRO AREA...UPPER GILA RIVER VALLEY...UPPER 
  SAN PEDRO RIVER VALLEY...UPPER SANTA CRUZ RIVER VALLEY/ALTAR 
  VALLEY...WESTERN PIMA COUNTY AND WHITE MOUNTAINS OF GRAHAM AND 
  GREENLEE COUNTIES. 

* FROM NOON MST TODAY THROUGH LATE TONIGHT

* SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
  AFTERNOON AND CONTINUE INTO TONIGHT. SOME STORMS ARE EXPECTED
  TO GENERATE RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH
  ISOLATED HIGHER AMOUNTS POSSIBLE.

* MOTORISTS MAY ENCOUNTER HIGH WATER THIS AFTERNOON INTO
  TONIGHT...AND SOME ROADS MAY BECOME IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR AREAS OF FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY
AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
611 
WGUS65 KTWC 130400
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST TUE AUG 12 2014

AZZ501>515-130500-
/O.CAN.KTWC.FF.A.0003.000000T0000Z-140813T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...NOGALES...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...
SIERRA VISTA...BENSON...WILLCOX...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
900 PM MST TUE AUG 12 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS BEEN
CANCELLED. 

THE HEAVY RAIN AND ASSOCIATED FLASH FLOOD THREAT HAS GREATLY
DIMINISHED AND WILL CONTINUE TO DECREASE THROUGH THE REST OF
TONIGHT. THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

JJB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 9:40 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 9:40 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 PM MST MON AUG 11 2014

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. A STRONG INCREASE IN STORMS IS EXPECTED
TUESDAY AND TUESDAY NIGHT AS MOISTURE DEEPENS AND A PASSING
DISTURBANCE HELPS TO ORGANIZE STORMS. SOME STORMS WILL GENERATE
LOCALLY HEAVY RAIN AND STRONG WINDS.

&&

.DISCUSSION...RATHER ACTIVE LATE AFTERNOON/EARLY EVENING WEST AND
NORTH OF TUCSON...WITH LITTLE ACTIVITY E OF TUCSON. AS OF 915
PM...RADAR WAS SHOWING AN AREA OF SHOWERS/THUNDERSTORMS MOVING INTO
THE TOHONO OODHAM NATION...ISOLATED STORMS NORTH OF SAFFORD...AND
SCATTERED STRONGER STORMS OVER NORTHERN SONORA MEXICO. SATELLITE
IMAGERY WAS SHOWING WARMING CLOUDS OVER WRN PIMA COUNTY FROM AN MCS
OUT BY LUKEVILLE. SOUTH OF THE BORDER...LOOKING LIKE WE MAY SEE
COLLIDING MCS'S. MAY SEE SHALLOW OUTFLOW PUSH NORTH FROM THIS
COMPLEX. ON THE EVENING UPDATE WILL HOLD ON TO SLIGHT CHANCE OF
STORMS...WITH HIGHEST POPS ALONG INTERNATIONAL BORDER.

STILL LOOKING AT AN ACTIVE TUESDAY AFTERNOON/EVENING AS A
DISTURBANCE MOVES IN FROM THE SOUTH. BOTH 00Z NAM/GFS SWING THIS
FEATURE INTO THE AREA BETWEEN 18Z-00Z. PW VALUES ON TUESDAY AS
FORECAST TO RANGE FROM 1.50" EAST OF TUCSON TO 2.15" OVER WESTERN
PIMA COUNTY. BELIEVE THE BEST AREA FOR FLASH FLOODING CONCERNS WILL
BE FROM TUCSON WEST...WITH THE WESTERN AREAS LIKELY SEEING INCREASED
CHANCES DUE TO RECENT RAINS.

&&

.AVIATION...VALID THRU 12/00Z.
ISOLD -SHRA/TS THRU 12/12Z WITH CIGS 8-13KFT AGL. OTRW DEBRIS CLOUDS
WILL BE DIMINISHING OVERNIGHT INTO TUE AM. AFT 12/19Z SCTD
-TSRA/SHRA DVLPG WITH LCL MVFR VSBY CONDS AND STRONG GUSTY WINDS TO
45 KTS NR TSTMS. WINDS OTRW WILL SHOW NORMAL DIURNAL WINDS TRENDS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS WEEK...WITH A PEAK IN ACTIVITY
TUESDAY. STRONG...GUSTY AND ERRATIC WINDS BETWEEN 35 AND 45 MPH ARE
POSSIBLE WITH STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL SHOW
NORMAL DIURNAL TRENDS AND LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:36 PM MSTSpecial Weather StatementTWC24 min
Aug 12, 7:42 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 12:52 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 12, 1:18 PM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 12, 1:23 PM MSTSpecial Weather StatementTWCPima37 min
Aug 12, 1:31 PM MSTFlash Flood WarningTWCPima59 min
Aug 12, 1:46 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 12, 2:13 PM MSTFlash Flood WarningTWCPima2 hr
Aug 12, 2:39 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 12, 2:45 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 12, 3:25 PM MSTFlash Flood WarningTWCPinal110 min
Aug 12, 3:44 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Watches in Arizona, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.